Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at May 29, 2019, 3:19 PM EDT for Luzerne County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 3:19 PM EDT (19:19 UTC)
- Expired
- May 29, 2019, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:10 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WFUS51 KBGM 291919
TORBGM
PAC079-291945-
/O.NEW.KBGM.TO.W.0020.190529T1919Z-190529T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
319 PM EDT Wed May 29 2019
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Southeastern Luzerne County in northeastern Pennsylvania...
* Until 345 PM EDT.
* At 319 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Freeland, or near Hazleton, moving east at 55 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
White Haven around 325 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4099 7602 4108 7601 4106 7577 4103 7576
4103 7574 4101 7573 4098 7580 4097 7585
4096 7585
TIME...MOT...LOC 1919Z 278DEG 49KT 4103 7592
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
MJM1 follow-up statement
604
WWUS51 KBGM 291938
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
338 PM EDT Wed May 29 2019
PAC079-291948-
/O.EXP.KBGM.TO.W.0020.000000T0000Z-190529T1945Z/
Luzerne PA-
338 PM EDT Wed May 29 2019
...THE TORNADO WARNING FOR SOUTHEASTERN LUZERNE COUNTY WILL EXPIRE AT
345 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM EDT for northeastern
Pennsylvania.
LAT...LON 4099 7602 4108 7601 4106 7577 4103 7576
4103 7574 4101 7573 4098 7580 4097 7585
4096 7585
TIME...MOT...LOC 1938Z 278DEG 49KT 4099 7558
$$
MJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 29, 3:06 PM EDT, 13 minutes earlier.
Area forecast discussion, May 29, 3:06 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019
.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
3 PM update...
A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.
The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.
Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.
Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.
Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.
130 PM update...
A tornado watch is in effect for Luzerne County until 8 PM EDT.
1025 AM update...
A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.
We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.
Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.
Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.
Temperatures through the period will generally remain below
normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.
MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.
A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.
Outlook...
Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Friday night...Mainly VFR.
Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
047-048-072.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJPHazardous weather outlook, May 29, 1:41 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 141 PM EDT Wed May 29 2019 NYZ009-015>018-022-023-025-036-037-044>046-057-301745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-055-056-062-PAZ038>040-301745- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and scattered thunderstorms are expected to pass through the area this afternoon into early evening. A few storms may contain damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-048-072-301745- Wyoming-Lackawanna-Pike-Southern Wayne- 141 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Another round of thunderstorms is expected this afternoon through evening. In addition to posing the threat for flash flooding, there is an enhanced risk for some thunderstorms to be severe with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ047-301745- Luzerne- 141 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 2:00 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
200 PM EDT Wed May 29 2019
PAZ038-291845-
Bradford PA-
200 PM EDT Wed May 29 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BRADFORD COUNTY
UNTIL 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsboro, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Towanda, Canton, West Franklin, Troy, North Towanda, West Burlington,
Monroe, Overton, Sylvania and Alba.
LAT...LON 4184 7644 4156 7648 4158 7674 4160 7688
4187 7691
TIME...MOT...LOC 1759Z 281DEG 40KT 4180 7724
MJMSpecial weather statement, May 29, 2:06 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Wed May 29 2019
PAZ047-291845-
Luzerne PA-
206 PM EDT Wed May 29 2019
...STRONG THUNDERSTORM WILL AFFECT...LUZERNE COUNTY UNTIL 245 PM
EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rohrsburg, or 9 miles northwest of Berwick, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilkes-Barre, Muhlenberg, Berwick, Nanticoke, Plymouth, Edwardsville,
Larksville, Freeland, Ashley and Bear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 7623 4114 7623 4114 7628 4120 7632
4125 7632 4127 7631 4129 7619 4122 7565
4118 7564 4116 7560 4112 7563 4113 7570
4109 7577 4105 7577 4101 7573 4096 7587
TIME...MOT...LOC 1806Z 260DEG 37KT 4116 7638
MJMSpecial weather statement, May 29, 2:32 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Binghamton NY 232 PM EDT Wed May 29 2019 PAZ038-039-043-291915- Wyoming PA-Susquehanna PA-Bradford PA- 232 PM EDT Wed May 29 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...EAST CENTRAL BRADFORD AND NORTH CENTRAL WYOMING COUNTIES UNTIL 315 PM EDT... At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over Wysox, or over Towanda, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rush, Towanda, Wysox, Springville, Montrose, Dimock, Sheshequin, Ulster, North Towanda and Herrick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4168 7654 4186 7650 4186 7579 4160 7582 TIME...MOT...LOC 1832Z 278DEG 27KT 4176 7642 MJM
Local storm report, May 29, 2:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FUNNEL CLOUD SHICKSHINNY 41.15N 76.15W
05/29/2019 LUZERNE PA 911 CALL CENTER
REPORT OF A FUNNEL CLOUD IN SHICKSHINNY AREA
&&
BJGLocal storm report, May 29, 2:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG EXETER 41.33N 75.82W
05/29/2019 LUZERNE PA 911 CALL CENTER
LARGE TREE DOWN ON VEHICLE.
&&
BJGLocal storm report, May 29, 3:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG NANTICOKE 41.20N 76.00W
05/29/2019 LUZERNE PA 911 CALL CENTER
WIRES DOWN IN ROADWAY WITH POLE SNAPPED.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:29 PM EDT | Special Weather Statement | BGM | Pike | 46 min |
| May 29, 3:29 AM EDT | Flash Flood Watch | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 15 hr |
| May 29, 2:00 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| May 29, 2:06 PM EDT | Special Weather Statement | BGM | Luzerne | 39 min |
| May 29, 2:32 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna | 43 min |
| May 29, 2:41 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 49 min |
| May 29, 2:51 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 24 min |
| May 29, 3:06 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 114 min |
| May 29, 3:27 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne | 33 min |
| May 29, 3:30 PM EDT | Tornado Warning | BGM | Wyoming | 30 min |
| May 29, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 33 min |
| May 29, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 42 min |
| May 29, 4:24 PM EDT | Areal Flood Advisory | BGM | Luzerne | 2 hr |
| May 29, 4:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna | 2 hr |
| May 29, 4:38 PM EDT | Tornado Warning | BGM | Luzerne | 12 min |
| May 29, 4:48 PM EDT | Flash Flood Warning | BGM | Luzerne | 61 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.